Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 89, NWS Flagstaff, AZ

September 5, 2017Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 5, 2017, 12:43 PM MST for Apache County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2017, 12:43 PM MST (19:43 UTC)
Expired
Sep 5, 2017, 4:45 PM MST
In force
4 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 244 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
2771 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WGUS55 KFGZ 051943
FFWFGZ
AZC001-052345-
/O.NEW.KFGZ.FF.W.0089.170905T1943Z-170905T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1243 PM MST TUE SEP 5 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Apache County in northeastern Arizona...

* Until 445 PM MST

* At 1242 PM MST, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Del Muerto and Canyon De Chelly National Monument. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3627 10920 3614 10916 3597 10922 3603 10943
      3609 10954 3619 10955 3627 10934

$$

KD
2 follow-up statements
977 
WGUS75 KFGZ 052049
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
149 PM MST TUE SEP 5 2017

AZC001-052345-
/O.CON.KFGZ.FF.W.0089.000000T0000Z-170905T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apache-
149 PM MST TUE SEP 5 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
APACHE COUNTY...

At 147 PM MST, Doppler radar indicated that heavy rain was ending 
across the warned area. Still...the threat for flash flooding is 
expected to continue due to the very heavy rain that had fallen 
earlier.

Some locations that will experience flooding include...
Del Muerto and Canyon De Chelly National Monument. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3627 10920 3614 10916 3597 10922 3603 10943
      3609 10954 3619 10955 3627 10934

$$

KD
047 
WGUS75 KFGZ 052329
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
429 PM MST TUE SEP 5 2017

AZC001-052338-
/O.CAN.KFGZ.FF.W.0089.000000T0000Z-170905T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apache-
429 PM MST TUE SEP 5 2017

...THE FLASH FLOOD WARNING FOR APACHE COUNTY IS CANCELLED...

The heavy rain around Canyon De Chelly has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3627 10920 3614 10916 3597 10922 3603 10943
      3609 10954 3619 10955 3627 10934

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 9:33 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 5, 9:33 AM MST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
933 AM MST Tue Sep 5 2017

.SYNOPSIS...Expect a chance of showers and thunderstorms this
week, with the best chances today and again Friday and Saturday.
High temperatures will remain well above normal today, but will
gradually decrease to near average the remainder of the week.

&&

.DISCUSSION...A relatively active monsoon day is expected to
unfold later this morning and into the afternoon based on latest
trends in the model guidance. Storms are expected to develop
along the Mogollon Rim later this morning and progress toward the
west-southwest through the afternoon and evening. Hi-res models
indicate the potential development of a complex similar to the one
that moved through Yavapai County late yesterday afternoon and
evening. As mentioned by the previous shift, there is also some
indication of a secondary cluster of storms developing over
central/northern Navajo and Apache counties which will then move
toward the southwest into the Flagstaff area late afternoon/early
evening. These scenarios are not much different from the previous
shifts thinking so current forecast remains on track. No updates
were needed this morning.

&&

.PREV DISCUSSION /406 AM MST/...Strong high pressure centered
north of the state will bring another day of well above normal
high temperatures, especially for areas north of the Mogollon Rim
which are closer to the center of the ridge and where less cloud
cover is expected. Otherwise, we expect another round of showers
and thunderstorms to develop. The first storms are forecast to
develop around mid day along the Mogollon Rim and White Mtns,
then move toward the west-southwest with the steering flow into
northern Gila and Yavapai counties from mid afternoon to early
evening. A few storms could become strong, with wind gusts near 50
mph and hail. A secondary area of storms could develop along the
higher terrain in northeast Arizona and move southwestward toward
Winslow and Flagstaff later early to mid evening, though this
activity should be less intense and more widely scattered.

Wednesday and Thursday - mid-level flow turns more out of the
southeast as the high shifts toward New Mexico. This will bring a
slow decrease in daytime high temperatures. Moisture values look
slightly lower these two days, but still sufficient for isolated
to scattered storms, mainly from the Mogollon Rim/White Mtns
northward. Gila and Yavapai counties should see less storm
coverage in this flow pattern.

Friday and Saturday - deep layer flow becomes southerly and
increases due to flow around the ridge to our east and a trough
off the California coast. This should lead to an increase in
moisture levels. The deepest moisture is currently forecast to
arrive in southern Arizona on Friday then spread north Saturday.
Storm chances are in the 30 to 50 percent range each of these
days. The ridge is forecast to shift back toward Arizona by early
next week which would bring lower storm chances.

&&

.AVIATION...For the 18Z package...Isolated to scattered SHRA/TSRA
will develop after 18z over the higher terrain before moving west-
southwest through the afternoon and evening. Stronger cells will
produce moderate rain with potential for MVFR visibility and gusty
winds up to 45 kts. Storm coverage and intensity will gradually
diminish after 03z. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER... Moisture will gradually increase through the week
leading to an increase in daily shower and thunderstorm activity.
Daytime temperatures will begin to trend down closer to early
September averages. Outside of storms, winds will remain light with
a slight increase in southerly wind by late in the week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS/JJ
AVIATION...TPS
FIRE WEATHER...Suk

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Sep 5, 4:40 AM MST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
440 AM MST Tue Sep 5 2017

AZZ004>018-037>040-060200-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
440 AM MST Tue Sep 5 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop along the Mogollon
Rim and White Mountains by early afternoon, then move into
northern Gila and Yavapai County from mid afternoon into early
evening. Some of the storms could become strong, with wind gusts
near 50 mph and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storm chances shift mainly to areas along and north of the
Mogollon Rim for Wednesday and Thursday. By Friday and Saturday,
increasing moisture will bring a higher chance of showers and
thunderstorms to all of northern Arizona. There will also be an
increased chance of localized heavy rainfall and flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:10 PM MSTSpecial Weather StatementFGZ50 min
Sep 4, 6:16 PM MSTSevere Thunderstorm WarningFGZYavapai29 min
Sep 5, 2:15 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Sep 5, 3:18 PM MSTSpecial Weather StatementFGZ27 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.